Hail, Leavenworth
- When
- May 30, 7:46 PM CST
- Where
- Leavenworth County, Leavenworth
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.317, -94.917
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 30, 5:00 PM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 PM CDT SUN MAY 30 2004 .DISCUSSION... SEVERE STORMS HAVE CLEARED OUR COUNTIES, AND I HAVE FINALLY HAD A CHANCE TO LOOK AT THE FORECAST IN MORE DETAIL. THE UPPER TROUGH AXIS IS SWINGING THROUGH KANSAS THIS EVENING AND HAS AIDED IN THE INITIATION OF SOME THUNDERSTORMS ALONG THE NEBRASKA KANSAS BORDER BETWEEN MARYSVILLE AND HIAWATHA. THESE STORMS ARE DIURNALLY DRIVEN WITH LESS THAN 1000 J/KG OF CAPE. AS THE SUN SETS, THE STORMS WILL LIKELY DIMINISH OVER NORTHWEST MISSOURI AROUND MARYVILLE. THE BIGGEST CHANGE TO THE FORECAST WAS THE ADDITION OF SOME AFTERNOON SHOWERS AND THUNDERSTORMS FOR NORTH CENTRAL AND NORTHEASTERN MISSOURI TOMORROW AND TUESDAY. THE UPPER LEVEL LOW CENTERED OVER MINNESOTA IS EXPECTED TO MOVE LITTLE DURING THE NEXT TWO DAYS. AS THE UPPER LOW DRIFTS SOUTH NORTHERN MISSOURI WILL DEVELOP STEEP LAPSE RATES IN THE AFTERNOON FROM THE SURFACE TO 700MB. LOW LEVEL MOISTURE WILL BE LIMITED, BUT SUBSTANTIAL ENOUGH TO YIELD SURFACE BASED CAPES BETWEEN 500 AND 1000 J/KG. WITHOUT A SURFACE FEATURE TO INITIATE AFTERNOON CONVECTION, CONVECTION WILL BE ISOLATED TO SCATTERED. ANY STORMS THAT DO FORM WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL SINCE FREEZING LEVELS WILL BE LESS THAN 9000 FEET. KOCH .PREVIOUS DISCUSSION... 300 PM... WITH ONGOING CONVECTION AND LINGERING FLOODING PROBLEMS IN A HANDFUL OF NORTHERN MISSOURI COUNTIES, I HAVE HAD VERY LITTLE TIME TO ANALYZE THE MODELS FOR A NEW FORECAST. THE LINE OF STORMS FROM KIRKSVILLE TO SEDALIA CONTINUES TO MOVE EAST AROUND 30 MPH AND SHOULD BE OUT OF THE FORECAST AREA BETWEEN 4 PM AND 5 PM. ONCE THE STORMS CLEAR OUR FORECAST AREA, I WILL CANCEL THE TORNADO WATCH FOR THE REMAINDER OF THE PLEASANT HILL FORECAST AREA. THEN EARLY THIS EVENING I WILL PUBLISH NEW GRIDS AND A NEW FORECAST THROUGH THE SEVEN DAY PERIOD. A PRELIMINARY LOOK AT THE MODELS SUGGESTS THAT THERE IS AT LEAST THE POTENTIAL FOR SOME ISOLATED TO SCATTERED THUNDERSTORMS TOMORROW AFTERNOON OVER NORTHERN MISSOURI IN THE NORTHWEST FLOW WITH COLD TEMPERATURES ALOFT. INSTABILITY IS PROGGED BY THE ETA TO BE AROUND 500-1000 J/KG WITH SOME SPEED SHEAR IN THE NORTHWEST FLOW. THE STORMS PREDICTION CENTER HAS ALL OF NORTHERN MISSOURI OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS SO I WILL LIKELY ADD SOME CHANCE FOR AFTERNOON THUNDERSTORMS FOR MISSOURI COUNTIES. ANOTHER AREA FORECAST DISCUSSION WILL BE ISSUED EARLY THIS EVENING WITH THE UPDATED FORECAST. KOCH && .PREVIOUS DISCUSSION... 915 AM... MORNING SURFACE ANALYSIS INDICATES COLD FRONT REMAINS WEST OF FORECAST AREA ACROSS EXTREME EASTERN NE INTO EASTERN KS. ADDITIONALLY...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION ANALYZED JUST SOUTH OF I-70 CORRIDOR...INTERSECTING COLD FRONT JUST W OF KC METRO AREA. LOW 70 DEW POINTS NOTED ALONG/SOUTH OF THIS BOUNDARY...WHILE LOW/MID 60 DEW POINTS AND BACKED WINDS NOTED ON COOL SIDE OF BOUNDARY. WATER VAPOR IMAGERY INDICATES SHORTWAVE TROUGH/VORT MAX LOCATED ACROSS CENTRAL KS INTO TX PANHANDLE. THIS FEATURE IS EXPECTED TO EJECT EASTWARD INTO LOWER MO VALLEY THROUGH THIS AFTERNOON. AM BECOMING INCREASINGLY CONCERNED CONVECTIVE INITIATION MAY OCCUR EARLY THIS AFTERNOON AT INTERSECTION OF OUTFLOW BOUNDARY/SURFACE FRONT JUST EAST OF KC METRO AREA ALONG I-70 CORRIDOR. ANY STORMS WHICH ARE ABLE TO DEVELOP IN THIS ENVIRONMENT AND INTERACT WITH OUTFLOW BOUNDARY WILL RAPIDLY BECOME SEVERE/SUPERCELLULAR GIVEN DEGREE OF SHEAR/INSTABILITY...WITH ATTENDANT THREAT FOR TORNADOES IN ADDITION TO HAIL/WINDS. WILL UPDATE HWO TO HIGHLIGHT THIS THREAT...OTHERWISE EXPECT SEVERE THREAT TO SHIFT EAST OF FORECAST AREA BY MID TO LATE AFTERNOON AS WESTERLY LOW LEVEL FLOW SHUNTS DEEP MOISTURE EAST OF CWA. SEAMAN && .PREV DISCUSSION... 340 AM... FORECAST CHALLENGE THIS MORNING FOCUSES ON SHORT TERM...WITH FRONT SWINGING THROUGH FORECAST AREA TODAY. ONGOING CONVECTION IS SURGING A BIT AHEAD OF THE MAIN FRONT...SO THERE IS A QUESTION OF WHERE FRONT WILL BE BY EARLY AFTERNOON WHEN REDEVELOPMENT IS EXPECTED TO TAKE PLACE. CURRENT TIMING ON FRONT WOULD PUT IT INTO NORTHWEST CORNER OF MISSOURI BY 12Z...BUT STILL NOT THROUGH THE KANSAS CITY METRO AREA. THIS FITS PRETTY WELL WITH 00Z GFS POSITION. THIS MODEL WOULD HAVE THE FRONT IN EASTERN AREAS OF FORECAST AREA BY 18Z. WILL LEAVE MENTION OF SEVERE STORMS IN EASTERN AREAS FOR THIS AFTERNOON...AS SPC OUTLOOK KEEPS MODERATE RISK IN THOSE AREAS TODAY. MORNING CONVECTION MOVING INTO AREA RIGHT NOW SHOULD CONTINUE TO TRACK EAST INTO ILLINOIS BY AFTERNOON...PICKING UP SOME SPEED AND LOSING SOME PUNCH AS 850 WINDS VEER OFF. BY EARLY AFTERNOON AS UPPER LOW TROUGH OVER NORTHERN PLAINS BECOMES MORE NEGATIVELY TILTED AND UPPER FLOW OVER EASTERN HALF OF MISSOURI BECOMES MORE DIFFLUENT...WITH NOSE OF UPPER JET INTO WESTERN MISSOURI BY MID AFTERNOON...EXPECT REDEVELOPMENT ALONG FRONT. THIS SHOULD QUICKLY MOVE EAST OF AREA...SO WINDOW FOR ANY SEVERE SHOULD BE SHORT LIVED. REGARDING FLOOD WATCH IN EFFECT FOR NORTHWEST MISSOURI THROUGH 6 AM...WILL NOT REISSUE AS FLOODING HAS ALREADY STARTED AND BEING COVERED BY NUMEROUS WARNINGS. AREAS FURTHER SOUTH HAVE NOT SEEN MUCH RAIN OVERNIGHT SO SHOULD BE ABLE TO HANDLE ANY RAINFALL THAT MOVES IN THIS MORNING. AFTER THAT...UPPER LOW SHOULD BECOME PARKED OVER MINNESOTA FOR MONDAY AND TUESDAY. THIS WILL KEEP AREA IN A NORTHWEST FLOW. NOT GOING TO INTRODUCE ANY POPS INTO NORTHERN AREAS AT THIS POINT...BUT WILL HAVE TO BE WATCHED AS CHANNELED VORTICITY SLIDES ACROSS AREA. THIS UPPER LOW SHOULD BE LIFTING OUT BY MID WEEK...WITH BACKSIDE SHORTWAVE SLIDING ACROSS AREA TUESDAY NIGHT. THIS SHOULD BRING A COLD FRONT ACROSS AREA...BUT MOISTURE LOOKS TO BE PRETTY LIMITED. AFTER THAT DRIER AIR SHOULD MOVE IN FOR THURSDAY. PC && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1241 PM CDT SUN MAY 30 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311100- ...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR TONIGHT... PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS HAS DEVELOPED FROM UNIONVILLE TO LINNEUS TO MARSHALL TO CLINTON. THIS LINE OF STORMS IS MOVING TO THE EAST AT 35 MPH. THE ATMOSPHERE IS HIGHLY UNSTABLE AND HIGHLY SHEARED THIS AFTERNOON. STORMS HAVE RAPIDLY BECOME SEVERE, AND TORNADOES ARE LIKELY THIS AFTERNOON OVER EASTERN AND CENTRAL MISSOURI. THE COMMUNITIES OF KIRKSVILLE, MACON, MOBERLY, BOONVILLE, AND SEDALIA NEED TO MONITOR THIS SITUATION CAREFULLY. THIS IS A PARTICULARLY DANGEROUS SITUATION, ESPECIALLY BETWEEN 1 PM AND 3 PM THIS AFTERNOON. A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR MUCH OF MISSOURI. HAIL TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 80 MPH ARE ALSO LIKELY WITH THE STRONGEST SUPERCELL STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ACTIVATED NOW FOR COUNTIES INCLUDED IN TORNADO WATCH NUMBER 330. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG BOONVILLE 38.96N 92.75W
05/30/2004 COOPER MO EMERGENCY MNGR
LARGE TREES BLOWN DOWN IN BOONVILLE.
&&
HUDSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD BOONVILLE 38.96N 92.75W
05/30/2004 COOPER MO EMERGENCY MNGR
COUNTY ROADS REPORTED FLOODED IN COOPER COUNTY SOUTH AND
WEST OF BOONVILLE.
&&
HUDSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 ESE BEVIER 39.73N 92.48W
05/30/2004 0.88 INCH MACON MO TRAINED SPOTTER
&&
SFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 445 PM CDT SUN MAY 30 2004 MOZ033-040-046-302244- COOPER MO-HOWARD MO-RANDOLPH MO- 445 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED AS OF 445 PM CDT SUNDAY AFTERNOON FOR COUNTIES IN THE PLEASANT HILL FORECAST AREA. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE... IN MISSOURI: COOPER...HOWARD AND RANDOLPH. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. KOCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 9 S HIGBEE 39.17N 92.49W
05/30/2004 0.88 INCH HOWARD MO TRAINED SPOTTER
&&
SFPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1224 PM FUNNEL CLOUD 3 E PURDIN 39.95N 93.11W
05/30/2004 LINN MO FIRE DEPT/RESCUE
0113 PM TSTM WND GST KIRKSVILLE 40.20N 92.58W
05/30/2004 60 MPH ADAIR MO STORM CHASER
0113 PM HAIL KIRKSVILLE 40.20N 92.58W
05/30/2004 1.00 INCH ADAIR MO STORM CHASER
0131 PM HAIL SEDALIA 38.70N 93.23W
05/30/2004 0.75 INCH PETTIS MO EMERGENCY MNGR
0140 PM HAIL 4 WSW BLACKWATER 38.96N 93.06W
05/30/2004 0.75 INCH SALINE MO NWS EMPLOYEE
PENNY HAIL REPORTED NEAR EXIT 84 ON I-70.
0207 PM HAIL 3 W CLIFTON HILL 39.44N 92.72W
05/30/2004 1.00 INCH CHARITON MO TRAINED SPOTTER
0215 PM HAIL 3 N CLIFTON HILL 39.48N 92.67W
05/30/2004 1.00 INCH RANDOLPH MO TRAINED SPOTTER
0255 PM HAIL 5 ESE BEVIER 39.73N 92.48W
05/30/2004 0.88 INCH MACON MO TRAINED SPOTTER
0350 PM FLASH FLOOD BOONVILLE 38.96N 92.75W
05/30/2004 COOPER MO EMERGENCY MNGR
COUNTY ROADS REPORTED FLOODED IN COOPER COUNTY SOUTH AND
WEST OF BOONVILLE.
0350 PM TSTM WND DMG BOONVILLE 38.96N 92.75W
05/30/2004 COOPER MO EMERGENCY MNGR
LARGE TREES BLOWN DOWN IN BOONVILLE.
0401 PM HAIL 9 S HIGBEE 39.17N 92.49W
05/30/2004 0.88 INCH HOWARD MO TRAINED SPOTTER
0415 PM TSTM WND DMG CLARK 39.28N 92.34W
05/30/2004 RANDOLPH MO LAW ENFORCEMENT
POWER LINES DOWNED BY FALLEN TREE
&&
SFThe Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400202.